Alert archive / Arizona / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at May 22, 2009, 10:36 AM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2009, 10:36 AM MST (17:36 UTC)
- Expired
- May 22, 2009, 1:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 153 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS75 KFGZ 221812
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1012 AM MST FRI MAY 22 2009
AZC005-222030-
/O.CON.KFGZ.FF.W.0001.000000T0000Z-090522T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
1012 AM MST FRI MAY 22 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...
AT 1058 AM MST...THE COCONINO COUNTY SHERIFFS OFFICE REPORTED THAT
STATE HIGHWAY 98 FROM MILEPOSTS 290 THROUGH 297 HAS BEEN CLOSED DUE
TO HEAVY RAIN EARLIER THIS MORNING. WATER AND MUD ARE RUNNING OVER
THIS ROADWAY...MAKING IT IMPASSABLE. ALSO...DAMAGE FROM THE FLOWING
WATER IS ERODING THE ROAD. FLOODING IS ALSO OCCURRING OVER COPPER
MINE ROAD AND AS OF THIS TIME PORTIONS OF THIS ROAD ARE CLOSED AS
WELL.
FLOODING HAS ALSO BEEN REPORTED ALONG HIGHWAY 89 FROM MILE POST
547 TO 551 AND FROM THE JUNCTION OF 89 AND 98 NORTH 10 MILES.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANTELOPE
CANYON NEAR SR 98...PAGE...LEES FERRY ROAD...LE CHEE AND BIG FIVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SHOWERS AND ISOLATED THUNDERSTORMS ARE CONTINUING TO FORM TO THE
SOUTHEAST OF THE WARNING AREA AND MAY DROP AN ADDITIONAL 0.25 TO
0.50 INCHES OF RAIN...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE OVER THE
WARNED AREA.
MOST DIRT AND UNIMPROVED ROADS IN THIS AREA HAVE RECEIVED HEAVY RAIN
AND MAY BE IMPASSABLE. IF YOU HAVE PLANS TO TRAVEL IN THE WARNING
AREA...PLEASE INQUIRE BEFORE VENTURING OUT INTO THE WILDERNESS.
&&
LAT...LON 3688 11163 3699 11159 3699 11135 3650 11115
3647 11143
$$
423 follow-up statements
000
WGUS55 KFGZ 221736
FFWFGZ
AZC005-222030-
/O.NEW.KFGZ.FF.W.0001.090522T1736Z-090522T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1036 AM MST FRI MAY 22 2009
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
THIS INCLUDES THE CITIES OF...ANTELOPE CANYON NEAR SR 98...PAGE...
* UNTIL 130 PM MST
* AT 924 AM MST...THE PUBLIC REPORTED FLASH FLOODING FROM A
THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LE CHEE
...BIG FIVE AND ANTELOPE CANYON.
LAW ENFORCEMENT HAVE REPORTED THAT HIGHWAY 98 AND COPPER MINE ROAD
ARE IMPASSIBLE AND ARE COVERED WITH WATER AND MUD/DEBRIS FLOWS.
FLOODING HAS ALSO BEEN REPORTED ALONG HIGHWAY 89 FROM MILE POST
547 TO 551 AND FROM THE JUNCTION OF 89 AND 98 NORTH 10 MILES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3688 11163 3699 11159 3699 11135 3650 11115
3647 11143
$$
MAS000
WGUS75 KFGZ 221944
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1244 PM MST FRI MAY 22 2009
AZC005-222030-
/O.CON.KFGZ.FF.W.0001.000000T0000Z-090522T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
1244 PM MST FRI MAY 22 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...
AT 1155 AM MST...COCONINO COUNTY SHERRIFFS DEPARTMENT REPORTED THAT
ONE LANE HAS BEEN REOPENED ON STATE HIGHWAY 98 BETWEEN MILE POSTS
290 THROUGH 297. LIGHT RAIN CONTINUES TO FALL ACROSS THE PAGE AREA
AND POINTS EAST AND SOUTH...INCLUDING KAIBITO. IT IS NOT KNOWN WHEN
BOTH LANES WILL RE-OPEN.
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE NORTH AND
NORTHEAST PORTION OF COCONINO COUNTY AND ARE MOVING TO THE
NORTHWEST. SOME LOCATIONS ACROSS NORTHERN COCONINO COUNTY MAY SEE
LOCALLY HEAVIER AMOUNTS AS A RESULT.
THE AREA WILL CONTINUE TO SEE CONVECTIVE ACTIVITY THIS AFTERNOON AS
A MOIST AND UNSTABLE AIR MASS RESIDES OVER THE REGION.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANTELOPE
CANYON NEAR SR 98...PAGE...LEES FERRY...LE CHEE AND BIG FIVE
LAT...LON 3688 11163 3699 11159 3699 11135 3650 11115
3647 11143
$$
42000
WGUS75 KFGZ 222033
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
133 PM MST FRI MAY 22 2009
AZC005-222038-
/O.EXP.KFGZ.FF.W.0001.000000T0000Z-090522T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
133 PM MST FRI MAY 22 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 130 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...
HEAVY RAIN OVER THE AREA HAS DECREASED TO A FEW REMAINING LIGHT
SHOWERS. THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE. HOWEVER...WATER MAY REMAIN HIGH IN AREA STREAMS AND NORMALLY
DRY WASHES OVER THE NEXT FEW HOURS.
LAT...LON 3688 11163 3699 11159 3699 11135 3650 11115
3647 11143
$$
JVCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at May 22, 9:30 AM MST, 1 hour 6 minutes earlier.
Area forecast discussion, May 22, 9:30 AM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 930 AM MST FRI MAY 22 2009 .SYNOPSIS...AN AREA OF LOW PRESSURE WILL PRODUCE SHOWERS AND THUNDERSTORMS...ALONG WITH COOL TEMPERATURES...FOR THE NEXT SEVERAL DAYS ACROSS NORTHERN ARIZONA. A GRADUAL DRYING AND WARMING TREND IS EXPECTED LATE IN THE MEMORIAL DAY WEEKEND THROUGH EARLY NEXT WEEK. && .DISCUSSION...RAIN AND THUNDERSTORMS CONTINUE OVER NORTHERN ARIZONA THIS MORNING. SOME AREAS HAVE RECEIVED HEAVY RAIN WITH LOCAL FLOODING IN THE PAGE AREA. WILL UPDATE FORECAST TO REMOVE MORNING WORDING AS STORMS HAVE ALREADY PRODUCED FLOODING IN AREAS WITH LOWER POPS FOR THIS MORNING. && .PREV DISCUSSION /300 AM MST/...WV IMAGERY INDICATED THE LOW OFF THE BAJA COAST HAD DRIFTED EASTWARD WHILE RADAR DATA SHOWED A SECOND CIRCULATION CENTER WAS LOCATED OVER SOUTHEAST AZ THIS MORNING. IN ADDITION...A VERY MOIST AND MODERATELY UNSTABLE AIR MASS WILL REMAIN IN PLACE ACROSS THE SOUTHWEST. THESE FEATURES WILL COMBINE TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS AZ AGAIN TODAY AND SATURDAY. MODELS INDICATE THAT THE MOISTURE PLUME WILL SLOWLY SHIFT EASTWARD BRINGING A DOWNWARD TREND IN CONVECTIVE ACTIVITY BEGINNING SUNDAY AND CONTINUING INTO MIDWEEK. DAYTIME TEMPERATURES WILL BE ABOUT 8 TO 10 DEGREES BELOW AVERAGE TODAY BECAUSE OF THE EXTENSIVE CLOUD COVER AND SHOWERS. TEMPERATURES WILL WARM ABOUT 4 TO 6 DEGREES ON SATURDAY...AND THEN RETURN TO SEASONABLE READINGS BY SUNDAY AND MONDAY. HOLIDAY TRAVELERS TO THE HIGH COUNTRY SHOULD BE PREPARED FOR COOL TEMPERATURES...RAINY CONDITIONS...AND MUDDY FOREST SERVICE ROADS FOR THE NEXT FEW DAYS. && .AVIATION...FOR THE 18Z PACKAGE...BKN-OVC CLOUD COVER WITH BASES AT OR ABOVE 10 KFT MSL WILL CONTINUE OVER NORTHERN ARIZONA FOR THE NEXT 24 HOURS. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE DAY WITH AREAS OF MVFR AND ISOLATED IFR CIGS AND VSBYS OVER NORTHERN ARIZONA THROUGH 07Z SAT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...FOR TODAY...AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED OVER SOUTHEAST ARIZONA WILL KEEP DEEP MOISTURE OVER OUR STATE. SHOWERS AND THUNDERSTORMS WITH WETTING RAINS ARE LIKELY FOR AREAS EAST OF A LINE FROM FREDONIA TO BLACK CANYON CITY THROUGH MIDNIGHT TONIGHT. ON SATURDAY...THE UPPER LOW SHOULD BEGIN MOVING SLOWLY EASTWARD. MOISTURE WILL LINGER OVER THE NORTHLAND WITH SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING. SUNDAY THROUGH TUESDAY...THE WEAK AREA OF LOW PRESSURE WILL BE EAST OF ARIZONA....WITH A DRYING WESTERLY FLOW ALOFT. ENOUGH MID LEVEL MOISTURE WILL LINGER FOR A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS. MINIMUM RELATIVE HUMIDITIES SHOULD FALL TO THE 15-25 PERCENT RANGE THROUGH THE PERIOD...WITH SOUTH TO SOUTHWEST WINDS OF 10 TO 15 MPH IN THE AFTERNOON. && .FGZ WATCHES/WARNINGS/ADVISORIES...FLS FOR THE PAGE AREA UNTIL 3 PM. && PUBLIC.....................DB/MAS AVIATION/FIRE WEATHER......JVC VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, May 22, 9:50 AM MST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 950 AM MST FRI MAY 22 2009 AZZ004>018-037>040-230715- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 950 AM MST FRI MAY 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOP TODAY. STORMS WILL BE MOST COMMON ALONG AND NORTH OF THE MOGOLLON RIM BY LATE THIS MORNING THROUGH THE AFTERNOON. SOME STORMS MAY CONTAIN HEAVY RAIN AND LOCAL FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A MOIST AND UNSTABLE WEATHER SYSTEM WILL CONTINUE OVER ARIZONA THROUGH MEMORIAL DAY. EXPECT SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS EACH DAY...SOME STORMS WILL CONTAIN HEAVY RAIN...AND MAINLY SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 9:40 AM MST | Areal Flood Advisory | FGZ | Coconino | 5 hr |
| May 22, 2:49 PM MST | Areal Flood Advisory | FGZ | Navajo | 2 hr |
| May 22, 4:46 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.